7/29/2013

Lyme Disease and Facial Nerve Paralysis / Bells Palsy ~ Stay Away From Steroids!

A close friend of mine texted me because her son woke up with unilateral facial nerve paralysis (paralysis to one side of the face ~ often appears as drooping as seen in strokes). She mentioned that she felt it was Lyme related due to symptoms he had about 5 weeks prior ~ fever, headache, stiff neck. They are a very outdoorsy-type family and living in Maine......I had to believe she's right!
When I saw her a few days later, she was concerned that they had given her son both Doxycycline (antibiotic and great first choice) and a steroid (this is where the concern lies). See my friend has suffered through me preaching Lyme education for years so I'm sure she's heard me advice other people not to use steroids for ANYTHING while suffering from Lyme. She's also an amazing mom who researches to advocate for her kids BUT there just isn't that much out there about this particular topic.
Being a Speech Pathologist and post-Lymie, I've researched Facial Nerve Paralysis for years (most people refer to this as Bell's Palsy though in the medical world it is generally known as FNP unless there is no known cause at which point it is called BP). I don't know if knowing that really matters but my geeky brain feels the need to type it ;)
Having this background, I understand why his doctor advised both treatments - antibiotics to kill the Lyme spirochetes and the steroid to reduce inflammation to the facial nerve. BUT....here is where the problem lies.......When a person is infected with Lyme or co-infections, their immune system is already compromised. Suppressing the immune system further creates an environment for Lyme to spread and multiply and never allows the antibiotics a chance to work. This can further progress the disease from beginning stages to Neurolyme fairly quickly (based on the research I've done).
I also have first hand experience with being on steroids with Lyme prior to finding a LLMD who diagnosed me. My general practitioner (who didn't believe I had Lyme ~ shocker I know lol) put me on steroids due to recurring skin rashes that he couldn't explain. I mean to him I was a crazy hypochondriac with a random rash. So, I think to get rid of me, he put me on steroids to "band-aid" the symptoms, which did just the opposite. My Lyme symptoms flared!! We're talking brain tingling, severe light sensitivity, dizzy spells! This continued months after I came off the steroids and soon after more symptoms began to be piled onto my already full plate. Upon her hearing this, she called her doctor and informed him that she would not be giving the steroid to her son. Her doctor apparently said this was fine since he should progress fine without it (so why give it??).
I'm keeping this post short because the importance of this post is only to heighten awareness around Lyme Disease and the importance of staying away from any type of steroid!! You may be the one having to educate your doctors about this as it appears they still just "don't get it".
As always email or post comments with any questions :)




4 comments:

  1. Thank you for posting this and spreading the word. I also got BP 3 years ago and was given steroids. Only 1 year ago I found out it was from Lyme disease. Needless to say I got much worse.

    ReplyDelete
    Replies
    1. I'm so sorry to hear that this happened to you!! Stay strong and email me with any questions :)

      Delete
    2. Hi, Can you provide your email I'd like to know how you are treating your Lyme disease? I have bells palsy as well

      Delete
  2. Hi,
    Please feel free to email me at lymeandback@gmail.com
    Happy to help in anyway I can :)

    ReplyDelete